Georgia, 2005Hail and Damaging Winds in Georgia, August 22, 2005
August 22, 2005 · NWS FFC · 10 events in 9 counties and zones
6 thunderstorm wind, 3 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 22, 2:09 PM EST, 1 minute earlier.
Area forecast discussion, Aug 22, 2:09 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT MON AUG 22 2005
.SHORT TERM...
THE UPPER LEVEL RIDGE THAT HAD PROVIDED US WITH HOT...HUMID DAYS
THIS PAST WEEKEND WILL BECOME CENTERED OVER THE CENTRAL U.S. BY
TONIGHT. A WEAK SURFACE FRONT LOCATED OVER EAST CENTRAL GEORGIA
WILL PROVIDE A FOCUS FOR THUNDERSTORMS THROUGH THIS EVENING AND
AGAIN TOMORROW AFTERNOON BEFORE IT SLIDES SOUTH ON THURSDAY AS
SURFACE HIGH PRESSURE OVER THE NORTHEAST BUILDS DOWN THE MID
ATLANTIC STATES. MODELS ARE ALL INDICATING SOME COOLING ALOFT
BEGINNING TOMORROW WHICH WILL KEEP HEAT INDICES BELOW HEAT ADVISORY
CRITERIA. WILL CONTINUE CURRENT HEAT ADVISORY THROUGH 6 PM THIS
EVENING ACROSS SOUTHERN PORTIONS OF FORECAST AREA.
.LONG TERM...
GFS ADVERTISING SOME DRIER AIR FILTERING INTO FORECAST AREA AS
SURFACE FRONT SLIDES SOUTHWARD AND SURFACE HIGH BUILDS INTO NORTH
GEORGIA. STILL SOME UNCERTAINTY AS TO WHETHER FRONTAL BOUNDARY
WILL SLIDE SOUTHWARD. FOR NOW WILL CONTINUE LOW CHANCE OVER
CENTRAL AREAS ON FRIDAY...WITH ISOLATED CONVECTION SATURDAY AND
SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 74 89 73 89 / 30 40 20 40
ATHENS 73 89 71 88 / 40 50 30 40
GAINESVILLE 72 85 70 86 / 40 50 20 50
ROME 72 90 72 92 / 40 50 20 50
COLUMBUS 76 92 75 94 / 30 40 20 40
MACON 75 92 74 93 / 40 50 20 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM MONDAY FOR GAZ039-GAZ049-GAZ050-GAZ051-
GAZ060-GAZ061-GAZ062-GAZ069-GAZ071-GAZ072-GAZ073-GAZ074-GAZ075-
GAZ076-GAZ078-GAZ079-GAZ080-GAZ081-GAZ082-GAZ083-GAZ084-GAZ085-
GAZ086-GAZ089-GAZ090-GAZ091-GAZ092-GAZ093-GAZ094-GAZ095-GAZ096-
GAZ097-GAZ098-GAZ102-GAZ103-GAZ104-GAZ105-GAZ106-GAZ107-GAZ108-
GAZ109-GAZ110-GAZ111-GAZ112-GAZ113.
&&
12
Hazardous weather outlook, Aug 22, 5:00 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT MON AUG 22 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
600 AM EDT MON AUG 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
..ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
.SYNOPSIS...
A LARGE UPPER HIGH OVER GEORGIA WILL DRIFT WESTWARD. A WEAK NEARLY
STATIONARY FRONT WILL BE LOCATED FROM COLUMBUS TO MACON TO AUGUSTA.
A VERY WARM...TROPICAL AIR MASS WILL REMAIN IN PLACE TODAY.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND
LIGHTNING.
.DISCUSSION...
THE STRONG UPPER HIGH THAT HAS BEEN OVER THE AREA FOR THE PAST
COUPLE OF DAYS WILL RETREAT WESTWARD. THIS WILL ALLOW A WEAK SHORT
WAVE TO MOVE OVER THE AREA...ENHANCING THE CHANCES FOR
THUNDERSTORMS. CAPES ARE EXPECTED TO REACH 1500 TO 2000. THIS WILL
BE SUFFICIENT INSTABILITY COMBINED WITH AN INCREASING WIND FIELD
ALOFT TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. THEY WILL BE MOST
LIKELY DURING THE HEAT OF THE DAY BETWEEN 2 PM AND 8 PM.
.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE ISOLATED NATURE OF THE THUNDERSTORMS...SPOTTER AND
EMERGENCY MANAGER ACTIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY AND
AGAIN ON SUNDAY.
Event by event
6 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Sumter
- When
- August 22, 2:10 PM EST
- Where
- Sumter County, Andersonville
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $750
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.200, -84.133
The Sumter County 911 Center reported that three trees were down in the area.
Hail, Crisp
- When
- August 22, 2:58 PM EST
- Where
- Crisp County, 3 mi E of Cordele
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 31.967, -83.733
The Crisp County 911 Center reported penny-sized hail.
Thunderstorm Wind, Jefferson
- When
- August 22, 3:38 PM EST
- Where
- Jefferson County, Louisville
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.000, -82.400
The Jefferson County 911 Center reported that a couple of power lines were blown down.
Thunderstorm Wind, Muscogee
- When
- August 22, 4:30 PM EST
- Where
- Muscogee County, Columbus
- Measured
- 31 kt (36 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.483, -84.967
The Muscogee County 911 Center reported that one tree was blown down. Minor street flooding was also reported in the city.
Thunderstorm Wind, Toombs
- When
- August 22, 5:00 PM EST
- Where
- Toombs County, Vidalia
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $6,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.217, -82.417
The Federal Aviation Administration (FAA) Automated Weather Observation Station (AWOS) at the Vidalia airport recorded a wind gust of 62 knots or 71 mph. The Toombs County Emergency Management Director reported that the wind gust blew shopping carts about the Vidalia Wal Mart parking lot, located adjacent to the airport, one of which rammed into a Dodge pickup truck damaging the vehicle. At a nearby technical institute, a large oak tree was blown down and a picnic umbrella was dislodged from its anchor causing damage to three nearby vehicles.
Hail, Hall
- When
- August 22, 5:34 PM EST to 5:44 PM EST
- Where
- Hall County, Clermont
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.483, -83.767
The public reported penny to quarter-sized hail. All together it hailed for approximately five minutes.
Thunderstorm Wind, Putnam
- When
- August 22, 5:45 PM EST
- Where
- Putnam County, 3 mi ENE of Rudden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.450, -83.283
The Lake Oconee News reported that thunderstorm winds blew down a number of trees in the far northeast part of the county. Several homes near Lake Oconee were damaged by fallen trees. Most of the damage was minor, however.
Hail, Bibb
- When
- August 22, 6:50 PM EST
- Where
- Bibb County, 6 mi WSW of Macon
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.783, -83.750
The public reported penny-sized hail at the intersection of Interstate 475 and U.S. Highway 80.
Thunderstorm Wind, Bibb
- When
- August 22, 6:50 PM EST
- Where
- Bibb County, Macon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.817, -83.650
The Macon Telegraph reported that a number of trees and power lines were brought down by thundertorm winds. About 2000 residents of the city were left without power following the storm.
Lightning, Barrow
- When
- August 22, 7:15 PM EST
- Where
- Barrow County, 3 mi ENE of Winder
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.993, -83.713 (the zone’s center; the record gives no point)
The public reported that lightning struck a tree adjacent to a home. Minor damage was reported to the home as a result.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, August 22, 2005$2.1 million · 70 kt wind · 9 events
- Damaging Wind in Alabama, August 22, 2005$175,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 22, 2005$90,000 · 1 event
- Hail and Damaging Wind in Texas, August 22, 2005$65,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Alabama, August 22, 2005$25,000 · 1 in hail · 9 events
- Lightning Strike in Tennessee, August 22, 2005$25,000 · 1 event
- Flash Flood and Hail in Kansas, August 22, 20051.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, August 22, 20051 in hail · 13 events
- Lightning Strike in Florida, August 22, 20051 injured · 1 event
- Flash Flooding and Hail in Colorado, August 22, 20051 in hail · 6 events
- Hail in Colorado, August 22, 20051.75 in hail · 4 events
- Flooding and Hail in Oklahoma, August 22 to 23, 20051.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475691, 5475696, 5475692, 5475693, 5475697, 5475694, 5475699, 5475695, 5475698, 5475700.